Indian Journal of Ophthalmology

BRIEF COMMUNICATION
Year
: 2012  |  Volume : 60  |  Issue : 4  |  Page : 315--317

Desferrioxamine-related ocular toxicity: A case report


Sumu Simon, Paul A Athanasiov, Rajeev Jain, Grant Raymond, Jagjit S Gilhotra 
 Retinal Unit, Department of Ophthalmology and Visual Sciences, Royal Adelaide Hospital, South Australia

Correspondence Address:
Sumu Simon
Department of Ophthalmology and Visual Sciences, Royal Adelaide Hospital, North Terrace, Adelaide-5000
South Australia

A 29-year-old lady receiving repeated blood transfusions for β thalassemia since childhood, presented with rapidly deteriorating symptoms of night blindness and peripheral visual field loss. She was recently commenced on high-dose intravenous desferrioxamine for reducing the systemic iron overload. Clinical and investigative findings were consistent with desferrioxamine-related pigmentary retinopathy and optic neuropathy. Recovery was partial following cessation of desferrioxamine. This report highlights the ocular side-effects of desferrioxamine mesylate and the need to be vigilant in patients on high doses of desferrioxamine.


How to cite this article:
Simon S, Athanasiov PA, Jain R, Raymond G, Gilhotra JS. Desferrioxamine-related ocular toxicity: A case report.Indian J Ophthalmol 2012;60:315-317


How to cite this URL:
Simon S, Athanasiov PA, Jain R, Raymond G, Gilhotra JS. Desferrioxamine-related ocular toxicity: A case report. Indian J Ophthalmol [serial online] 2012 [cited 2020 Jan 24 ];60:315-317
Available from: http://www.ijo.in/article.asp?issn=0301-4738;year=2012;volume=60;issue=4;spage=315;epage=317;aulast=Simon;type=0